Advice on holiday weeks after starting Niraparib - My Ovacome

My Ovacome

14,172 members16,664 posts

Advice on holiday weeks after starting Niraparib

Supergran38
Supergran38

Hi Everyone,

Due to start Niraparib 28th August 2018. Had planned to go on holiday abroad approx 23rd September for my 68th birthday, but so uncertain whether this is a good idea. Don’t want to book something then not be able to go. I know we cannot be certain of any side effects. Any advice? Thanks for any help. Xxx

19 Replies
oldestnewest
Hidden
Hidden

Hi Supergran, I'm taking a different parp inhibitor and have been very well and able to go on holiday and normal activities. We are all different but generally I think side effects from parp inhibitors are lower and slower to build. Perhaps think about holidaying somewhere not to far from home and plan how you could deal with any problems - otherwise I'd say go for it! Best wishes Dawn

Supergran38
Supergran38 in reply to Hidden

Morning, thanks for your help. Will let you know how I get on. Xx

I have also read on here that holiday insurance is important especially if you are travelling abroad, hopefully some of the lovely ladies on here will be able to advise. Take care Lyn x

Supergran38
Supergran38 in reply to lyn1987

Hi thanks for your help Lyn. Got my travel insurance sorted just got to decide what to do about booking a holiday ! ☹️😎

Hello Supergran

I started on niraparib about six weeks and I am on holiday in Spain. I’ve been very lucky with side effects, only the dreaded constipation but it’s easy to control.

Can you wait to book holiday until you’ve seen your oncologist and been on the drug a week or so. You should have a good idea by then.

Kathy x

Hi Katiebairdie, yes I think you’re right about delaying booking anything til I’ve seen the oncologist. Thanks for your advice. X

Hi Supergran--I am also on a different one but much easier than chemo and I do everything. I had a big vacation planned and at the time I booked it, I just took out the insurance and warned our friends we were going with (possible cancellation) and then relaxed knowing I could cancel if I had to. No need to, and had a wonderful time. You also have about 4 weeks to check your bloods and side effects (about 4 weeks I think) and if you are having any major challenges, I know they start by lowering the dose and they could do that for you while you are away, then bring it back up again. The difference in how people feel (who are having challenges) when the dose is lowered can be significant. Just saying you will have testing and options should you not feel well but as others have said. Wishing you luck and hoping you go on your lovely holiday! oxox Judy

Nicky100
Nicky100 in reply to Maxjor

Hi Jus,

I don’t think they increase the dose once they have reduced it, as reducing it will already have meant that the body won’t tolerate a larger dose.

I worked out early on that I might struggle with a full dose as we are all different heights and weights!

Nicky

Supergran38
Supergran38 in reply to Nicky100

Hi Nicky100 I agree with you that body weight could make a difference. I had to have the Carbo/Caelyx reduced by 25%. Thanks for your advice. Xx

Supergran38
Supergran38 in reply to Maxjor

Hi Maxjor glad you’ve been well and managed to get away. I’m going to ask about the dosage as I had to have the Carbo/Caelyx reduced by 25%. Will let you know how it goes. X

Hi there,

i started on niraparib last Thursday they put the fear in me about side effects but so far all good! I have to have bloods weekly for 4 weeks then monthly i think. My oncologist gave me a choice of starting doses (200/300mg) under 60kg is 200mg and less side effects apparently. She says they may start all patients on this lower dose at my centre.

I chose the lower dose.

Hope that helps and good luck

Diane

Nicky100
Nicky100 in reply to Bettyxxx

Hi Diane

It’s intetesring that you were given a choice of dosages?

Which hospital do you go to?

I may have been one of the earlier people that they were trying full doses on..?

Nicky

Bettyxxx
Bettyxxx in reply to Nicky100

Hello Nicky

I attend Middlesbrough hospital, my oncologist says the drug companies are looking at the starting doses as so many cant tollerate the higher dose (i dont know how accurate that is though)

Of course it could be a big mistake if the dose is too low to work, who knows.

I decided i am happy with that dose i am near to weight cut off point for lower dose anyway.

Diane

Nicky100
Nicky100 in reply to Bettyxxx

Hi Diane,

I don’t think you need to worry. According to my oncologist in London, if you still have the drug in your system, it will still work. I was really worried about my dose being slashed ( I still worry even now) but apparently it is still effective. Just with reduced side effects.

Hopefully they are learning more about it all the time and the longer time goes on. I hope you are doing well. Bring on Paros has been like a miracle for me for these last months. I wish you so much luck and it’s great you are having it ❤️

Supergran38
Supergran38 in reply to Bettyxxx

Hi Betty I’m definitely going ask about the dose as I only weigh 49kg so can imagine the 300mg would knock me off my feet. Thanks for your help. Xx

Hi Supergran

I’ve been on it a while now. It depends a bit on what dose they start you on. It will probably be a full dose which might be the riskiest dose. But you might be fine.

Where are you planning to go? This in my opinion would have a bearing on booking your trip. I felt a bit grim for the first 3 weeks that I was on it. So I would not have felt up to travel. The thing that would be most dangerous for you would be neutropenia or very low platelets. Both these are almost undetectable without blood tests, so if you do end up with either of these, you would want to make sure you are close to a competent hospital. And with good insurance.

Could you book something that you could cancel or change at the last minute? That way you could see how you actually feel after being on it a week or two.

It took me a few months to be well enough/bloods stable enough to go abroad. I’d been in and out of hospital before that. I’m only just well enough or confident enough now to be risking a travel much further afield in a few days.

But I wish you luck in any case xx

Nicky

Hidden
Hidden

I had a few holidays while on it with no problems. However, I think the first month in particular can be hard on all the blood counts and I would counsel having your first monthly check-up before going away, building in time for decisions about dose adjustment, transfusions etc.

In my case (this was for a long and long haul trip, closer and shorter you might get away with it) this involved coming off the drug, a platelet infusion, then having blood tests done while away before being given the go-ahead on reduced dose.

My advice would be do it, but a little bit later......

Hi I was the first one in the UK to go on the PRIMA trial for Niraparib. I was started on 3 capsules 300mg, it made me ill with kidney failure. My Oncologist told me that anyone under 75kg would only start on two capsules 200mg now. I found you needed to drink plenty of water to keep well, maybe that was down to my kidneys being damaged. I would definitely flag it up with your Oncologist regarding your weight. It does take a while to settle & for your blood levels to recover at times, but that is true of any chemo drugs. Good luck, but check the dose & drink lots of water. . . . Pauline x

Morning, thanks for your reply. Will definitely mention to the oncologist next week regarding the weight issue. I’ve read about a few ladies who struggled until the dose was reduced. Thanks once again. X

You may also like...